Hail, Prowers
- When
- June 7, 12:36 PM MST to 12:41 PM MST
- Where
- Prowers County, 1 mi E of Wiley
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.150, -102.700
11 hail, 1 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 7, 2:00 AM MST, 10 hours 36 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 AM MDT THU JUN 7 2001 CHANCE FOR SEVERE WEATHER TODAY AND PRECIP CHANCES THROUGH THE PERIOD ARE THE MAIN CHALLENGES. UPPER RIDGE WILL BE CENTERED OVER WESTERN NM TODAY. THERE WILL BE MORE MOISTURE OVER THE AREA THAN THERE WAS YESTERDAY. NO SIGNIFICANT DISTURBANCES TO MOVE ACROSS THE AREA...BUT THE COMBINATION OF DAYTIME HEATING THE MOISTURE AND UPSLOPE ON THE EASTERN PLAINS...WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WEAK SURGE ENTERED THE AREA TONIGHT. MODEL TEMPS OVER THE AREA FOR TODAY LOOK SIMILAR TO YESTERDAY WHICH IS IN LINE WITH FWC GUIDANCE NUMBERS. ADDED CLOUD COVER TODAY COULD MEAN SLIGHTLY COOLER TEMPS...BUT MAV GUIDANCE IN SOME AREAS LOOKS TOO COOL. WILL GO CLOSER TO FWC NUMBERS. SPC HAS MUCH OF THE SOUTHEAST PLAINS IN A SLGT RISK FOR SEVERE WEATHER. DEW POINTS IN THE MID 50S TO NEAR 60 EXPECTED THIS AFTERNOON OVER THE FAR EASTERN PLAINS WITH MODERATE 0-6KM SHEAR. LI'S EXPECTED TO RANGE FROM -2 TO -4 OVER THE EASTERN PLAINS IN THE AFTERNOON AS WELL. LAPSE RATES OVER THE AREA RANGE FROM 7 TO 8 C/KM. SUSPECT BEST CHANCES FOR SEVERE WOULD BE MORE OVER THE FAR EASTERN PLAINS WHERE BEST MOISTURE..HIGHEST LOW LEVEL MOISTURE AND BEST INSTABILITY IS EXPECTED. EXPECT MOST SHOWERS AND THUNDERSTORMS TO END AFTER THE EVENING HOURS...BUT SOME OVER THE FAR EASTERN PLAINS COULD LINGER BEYOND THE EVENING. OVERNIGHT LOWS SHOULD BE NEAR GUIDANCE NUMBERS WHICH ARE A LITTLE ABOVE NORMAL. ON FRIDAY THE UPPER RIDGE STRENGTHENS OVER THE AREA BUT REMAINS CENTERED OVER WESTERN NM. THE ATMOSPHERE OVER THE FORECAST AREA LOOKS A LITTLE DRIER...BUT PROBABLY WILL STILL BE ENOUGH MOISTURE TO KEEP THE SLIGHT CHANCE POPS MAINLY EASTERN AREAS. MODEL TEMPS SHOW LITTLE OR NO CHANGE OVER THE AREA. AFTER SOME EVENING SHOWERS AND THUNDERSTORMS SKIES SHOULD BE ONLY PARTLY CLOUDY WITH OVERNIGHT LOWS NEAR OR A LITTLE ABOVE SEASONAL NORMS. EXTENDED (SAT-WED): SAT AND SUN THE UPPER RIDGE IS STILL CENTERED OVER NM AND MODELS NOT SHOWING MUCH FOR MOISTURE OVER THE FORECAST AREA...AND THE DRY FORECAST STILL LOOKS GOOD. 700MB TEMPS WARM TO BETWEEN 16 AND 18 DEG C. SUNDAY NIGHT AND MONDAY AN UPPER LOW WILL BE MOVING THROUGH CENTRAL CANADA AND WILL FLATTEN THE RIDGE OVER THE AREA. OVER THE FORECAST AREA TEMPS WILL STILL BE WARM LIKE ON SAT AND SUN...AND MOISTURE IS STILL LACKING. ON TUE AS THE UPPER LOW CONTINUES MOVING EAST THROUGH CENTRAL CANADA THE UPPER TROUGH MOVES INTO THE NORTHERN PLAINS STATES AND IN CO WE GET AN UPSLOPE SURGE ALONG WITH COOLER TEMPS AND AN INCREASE IN MOISTURE OVER EASTERN AREAS. ON WED TEMPS WILL BE SIMILAR TO OR ONLY SLIGHTLY WARMER THAN ON TUE. THE MRF ALSO SHOWS SOME MOISTURE STILL OVER EASTERN AREAS ALONG WITH CONTINUED LOW LEVEL EASTERLY WINDS. WILL ADD A SLIGHT CHANCE FOR PRECIP TO THESE TWO DAYS. PUB...NONE.
COZ058>081-071945- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1150 AM MDT THU JUN 7 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR A FEW SEVERE STORMS OVER PORTIONS OF THE SOUTHEAST PLAINS... INCREASED LOW LEVEL MOISTURE TODAY ALONG WITH UPSLOPE FLOW...AND DAYTIME HEATING...WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE EASTERN MOUNTAINS. CURRENT SATELLITE AND RADAR DATA INDICATE SHOWERS AND THUNDERSTORMS ARE NOW DEVELOPING ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...AND OVER PIKES PEAK AND THE PALMER DIVIDE REGIONS. THESE THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS THIS AFTERNOON...AND CONTINUE ACROSS THE ADJACENT PLAINS...INTO A MORE UNSTABLE ENVIRONMENT OVER THE EASTERN COLORADO THIS EVENING. THE MOST UNSTABLE AIR AND BEST SHEAR CONTINUES TO BE OVER KIOWA...BENT...PROWERS AND BACA COUNTIES...WITH ONE OR TWO SEVERE STORMS POSSIBLE THROUGH TONIGHT. MODERATELY UNSTABLE AIR...ALONG WITH WEAK TO MODERATE SHEAR CONTINUES TO BE ACROSS EL PASO COUNTY...PUEBLO...CROWLEY...OTERO AND LAS ANIMAS COUNTIES...WHICH COULD ALSO RESULT IN A FEW SEVERE STORMS IN THESE AREAS. THE MAIN THREATS FROM SEVERE STORMS ACROSS THESE AREAS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS THE EASTERN PLAINS...WHERE THE BEST SHEAR WILL BE IN PLACE. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST CONDITIONS AND FORECASTS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO.
The Pueblo radar (KPUX), 134 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
11 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
A slow moving very severe thunderstorm brought very heavy rain, causing flooding, and hail around baseball size to the Ft. Lyon area for nearly an hour. Highway 50 was under water for over an hour near Ft. Lyon. Many residences experienced basement flooding. The large hail broken out windows and destroyed roofs on houses. Many vehicles also sustained major damage. The VA Medical Center's tile roof was completely destroyed, along with many windows. The grounds also sustained major damage. In addition, crops were totally destroyed in the area. Damage estimates were still preliminary at the time of submission.
A tornado occurred over open country for a brief time and caused no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251486, 5251487, 5251488, 5251491, 5251492, 5251489, 5251493, 5251490, 5251536, 5251532, 5251533, 5251534, 5251535.